Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Had stroke after taking medication for migraine, severe insomnia. Do I need intervention?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
I have had severe migraines since I was 19 years old and am now 53 and still have them. My question is I am taking klonopin 2mg at night, tizanadine, trazadone, and imitrex and phenergan as needed. I have taken butalbital in the past, but not anymore. My family thinks I need an intervention because I take too much medication which was all prescribed by my neurologist. I recently had a stroke for the second time in my life and my family thinks all the medication brought it on. While in the hospital the doctor said I was taking too much phenergan which I have only taken 3 since Dec. 26 when I had the stroke. He also said I was having rebound migraines from 18 imitrex a month. I have severe insomnia and have had insomnia all my life since childhood (from what I remember 3or 4 years old. Can you help in helping my family understand that I don't need an "intervention"? My husband thinks I should do a procedure that hoarders need ODP (not sure that's right) but it's some kind of talk therapy.
Posted Tue, 8 May 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 4 hours later
Hello,

Thanks for the query.

From the information given to me it looks to me like you have chronic migraine for a long time along with abortive medications like phenergan and Imitrex. Based on the number of tablets of Imitrex you have used, I personally agree with your family's decision.

Imitrex should not be used more than 2 tablets in a day and 4 in a week. Too much use can cause problems like stroke, hypertension and vascular problems. Too much use of analgesics and imitrex can cause rebound headache. So I personally feel you need to stop using NSAID's (Non- Steroidal Anti-Inflammatory Drugs), phenergan and imitrex frequently. Insomnia can be part of rebound phenomenon and can worsen migraine headaches.

So I personally feel if you have not tried medications like topiramate, propronalol and flunarizine, it’s worth trying and see if you can stop your migraine headaches. If already tried, you can go for Botox injections for chronic migraine.

However I am not aware of ODP and so I will not be able to comment on it.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Had stroke after taking medication for migraine, severe insomnia. Do I need intervention? 10 hours later
Oh my goodness, I said stroke instead of seizure. I had a seizure on Dec. 26, 2011. I have tried topiramate, propronalol and flunarizine and botox to no avail for migraines. I think I have tried almost every preventative in the book. My family is more concerned about the tizanadine than anything, not the imitrex. I have cut down concideraby on the imitrex and like I said only taken 3 phenergan since December 26th 2011. I also forgot to mention that when I was in the hospital I had a ct scan, MRI and EEG. He found a small portion of my brain was the cause seizures. I mispoke when I said stroke as I had a seizure. What do you mean by anelgesics, I don't take tylenol, asperin or butalbital and havn't in a year plus as they don't touch a migraine. Is that what you mean by anelgesics? By the way I've never heard of an intervention for imitrex, or do you mean I need an intervention for all the other medications? Since taking the tizanadine (I only take 6 or 7 a day and sometimes 5) and klonopin (only 1 to 1.5) and trazadone 1 and 1/4 at bedtime I have slept like never before in my life. Thank you in advance for your help.
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hello and thanks for the query.

From the information clarified it looks like you have tried almost all medications for migraine. As Tizanidine and Phenergan do not have any role I personally feel stopping them completely would be of benefit to you. You can try basic analgesics like aspirin or paracetamol at the onset of headache's and Imitrex only for severe headaches.
     
Do try alternate therapies like meditation, yoga and talk therapy to see if they can benefit you.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Follow-up: Had stroke after taking medication for migraine, severe insomnia. Do I need intervention? 13 hours later
I don't know if you understand how having insomnia has affected my life. My neurologist prescribed it (tizanadine) because it was his understanding that if I rarely got a good nights sleep I would be more prone to have a migraine. My migraines are very very severe and have taken over my life. I cannot work, and yes I have tried everything as a preventative. I'm not trying to be argumentative but just klonopin alone does not give me a good nights sleep. I do relaxation, exercise, yoga and XXXXXXX breathing. My migraines usually last 2 to 3 days with vomiting and sensitivity to light. Aspirin does not touch it. I usually have 2 to 3 migraine episodes every couple of weeks. It seems as if half of my life is spent in bed. This has been my life for 35 years. I will discuss your answers with my neurologist and see if he agrees. I have cut down on the tizanadine and klonopin. Thank you for your assistance.
 
 
Answered by Dr. Shiva Kumar R 11 hours later
Hello,

Thanks for the query.

I personally feel instead of using klonopin and Tizanidine for insomnia you can try medications like Zolpidem after consulting your Neurologist. I am sorry you are dealing with severe migraine headaches which are refractory to medical treatment. Good sleep is likely to reduce your migraine headaches. Do discuss these options with your Neurologist.

Wish you good health.

Regards,

Dr Shiva Kumar R
Neurologist & Epileptologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,   ,   ,   ,   ,   ,   ,   ,  
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor